Advertisement

ON YOUR SIDE: Why you shouldn’t try dangerous “Benadryl Challenge” on Tik Tok

Published: Sep. 1, 2020 at 5:35 PM CDT
Email this link
Share on Pinterest
Share on LinkedIn

SPRINGFIELD, Mo. (KY3) - A dangerous new challenge circulating on social media called the Tik Tok “Benadryl Challenge” may have caused the death of an Oklahoma teen.

”We’ve had tide pods and we’ve had all sorts of things that are obviously extremely dangerous,” said Mercy Hospital Pharmacy Specialist in Emergency Medicine Blake Rosenfelder.

Now, young people are trying something new: the “Benadry Challange” found on the popular app TikTok. Cook Children’s, a children’s hospital in Texas, said it treated three teens in July who took the challenge, which encourages people to pop plenty of pills to get high and hallucinate.

Rosenfelder said just because a medication is over the counter, doesn’t mean it is safe.

”There’s a whole host of other toxic affects with drugs like Benadryl as well,” he said. “It affects your heart rhythm, and also causes you to not be able to sweat. It can also progress to seizures, which are very difficult to treat, hallucinations can develop in there.”

According to the children’s hospital, the challenge calls for a dozen, or more, pills at one time. The medication only recommends one or two pills every four to six hours.

”It’s based on body weight, so smaller people, it would take a lot less to cause a little bit more severe affects, large people it might take more, it might not,” Rosenfelder said.

KY3 reached out to TikTok for comment. A spokesperson for the app says they became aware of the challenge back in May, and although they believe there were a small number of posts, that content was deleted for going against their community guidelines.

The spokesperson also sent KY3 this statement:

“The safety and well-being of our users is TikTok’s top priority. As we make clear in our Community Guidelines, we do not allow content that encourages, promotes, or glorifies dangerous challenges that might lead to injury. Though we have not seen this content trend on our platform, we actively remove content that violates our guidelines and block related hashtags to further discourage participation. We encourage everyone to exercise caution in their behavior whether online or off.” –– TikTok Spokesperson

”Just going viral to get the clicks and the likes is not worth risking your life for.. and you should maybe take a step back and think about the long term consequences,” Rosenfelder said.

He said if you do believe you took too much of a drug, call 911. You can also reach out to poison control or go to the emergency room for an evaluation.

Copyright 2020 KY3. All rights reserved.

Latest News

Latest News